Translator Disclaimer
December 2019 On testing for high-dimensional white noise
Zeng Li, Clifford Lam, Jianfeng Yao, Qiwei Yao
Ann. Statist. 47(6): 3382-3412 (December 2019). DOI: 10.1214/18-AOS1782

Abstract

Testing for white noise is a classical yet important problem in statistics, especially for diagnostic checks in time series modeling and linear regression. For high-dimensional time series in the sense that the dimension $p$ is large in relation to the sample size $T$, the popular omnibus tests including the multivariate Hosking and Li–McLeod tests are extremely conservative, leading to substantial power loss. To develop more relevant tests for high-dimensional cases, we propose a portmanteau-type test statistic which is the sum of squared singular values of the first $q$ lagged sample autocovariance matrices. It, therefore, encapsulates all the serial correlations (up to the time lag $q$) within and across all component series. Using the tools from random matrix theory and assuming both $p$ and $T$ diverge to infinity, we derive the asymptotic normality of the test statistic under both the null and a specific VMA(1) alternative hypothesis. As the actual implementation of the test requires the knowledge of three characteristic constants of the population cross-sectional covariance matrix and the value of the fourth moment of the standardized innovations, nontrivial estimations are proposed for these parameters and their integration leads to a practically usable test. Extensive simulation confirms the excellent finite-sample performance of the new test with accurate size and satisfactory power for a large range of finite $(p,T)$ combinations, therefore, ensuring wide applicability in practice. In particular, the new tests are consistently superior to the traditional Hosking and Li–McLeod tests.

Citation

Download Citation

Zeng Li. Clifford Lam. Jianfeng Yao. Qiwei Yao. "On testing for high-dimensional white noise." Ann. Statist. 47 (6) 3382 - 3412, December 2019. https://doi.org/10.1214/18-AOS1782

Information

Received: 1 June 2017; Revised: 1 September 2018; Published: December 2019
First available in Project Euclid: 31 October 2019

Digital Object Identifier: 10.1214/18-AOS1782

Subjects:
Primary: 62H15, 62M10
Secondary: 15A52

Rights: Copyright © 2019 Institute of Mathematical Statistics

JOURNAL ARTICLE
31 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.47 • No. 6 • December 2019
Back to Top